Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Omaha, NE

May 15, 2009Pawnee County, Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 15, 2009, 10:30 AM CDT for Pawnee County, Richardson County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 10:30 AM CDT (15:30 UTC)
Expired
May 15, 2009, 12:34 PM CDT
In force
2 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Pawnee County, NE, Richardson County, NE

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:11 AM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, May 15, 3:11 AM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT FRI MAY 15 2009

.DISCUSSION...

00Z UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOWED A DEEPENING
TROUGH OVER THE NORTHERN ROCKIES WITH SEVERAL SHORT WAVES ROLLING
FROM THE CENTRAL ROCKIES INTO THE PLAINS. ONE WAVE WAS OVERHEAD THIS
MORNING...HELPING TO SPARK HIGH BASED CONVECTION ACROSS OUR EASTERN
CWA. MORE STORMS WERE FIRING ACROSS EASTERN KANSAS WHERE 850 DEW
POINTS AROUND 12C WERE ADVECTING NORTH...AND THOSE STORMS HAVE
BEEN TRACKING ACROSS OUR SOUTHEAST CWA THIS MORNING. WITH
APPROACHING UPPER TROUGH AND RIPPLES OF ENERGY PRECEDING ITS
ARRIVAL...EXPECT CONTINUED DEVELOPMENT DURING THE MORNING AS
THETA-E ADVECTION IS MAINTAINED. SPC MESOSCALE ANALYSIS PAGE SHOWS
MOST UNSTABLE CAPES TOPPING 1000 J/KG SPREADING INTO OUR SOUTHERN
CWA ALONG WITH 50KT OF 0-6KM BULK SHEAR. COULD SEE SOME ISOLATED
SEVERE STORMS WITH LARGE HAIL BEFORE DAYBREAK WITH THIS
ACTIVITY...BUT LATEST RADAR LOOPS SUGGEST ONLY OUR FAR SOUTHEAST
WOULD BE AFFECTED.

A SECOND ROUND OF STORMS WILL LIKELY DEVELOP THIS AFTERNOON AS
STRONG COLD FRONT ROLLS THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA.
CONTINUED WARM/MOIST ADVECTION AHEAD OF THE FRONT WILL MAINTAIN
INSTABILITY ACROSS THE CWA IN THE NEIGHBORHOOD OF 800-1500 J/KG OF
CAPE. LACK OF SIGNIFICANT SURFACE WARMING DUE TO ABUNDANT CLOUD
COVER MAY LIMIT SEVERE POTENTIAL...BUT CONVERGENCE ALONG FRONTAL
ZONE SHOULD BE SUFFICIENT TO GET STORMS FIRING BY EARLY TO MID
AFTERNOON. AND STEEP MID LEVEL LAPSE RATES WITH APPROACH OF UPPER
TROUGH SUGGESTS POTENTIAL FOR LARGE HAIL WILL BE A THREAT IN THE
STRONGER STORMS IN OUR CWA. BETTER MOISTURE AND THUS INSTABILITY
WILL REMAIN JUST SOUTH OF OUR AREA...ESPECIALLY AT THE TIME OF MAX
AFTERNOON HEATING COINCIDING WITH FRONT ARRIVAL. WILL KEEP FAIRLY
HIGH POPS IN THE AFTERNOON FOR THE SOUTHEAST HALF OF THE CWA WHERE
FRONT WILL BE MARCHING THROUGH...WITH ONLY A SLIGHT CHANCE FOR
LINGERING STORMS IN THE FAR SOUTHEAST DURING THE EARLY EVENING.

COOLER/DRIER AIR AND CLEARING SKIES WILL SPILL SOUTH BEHIND COLD
FRONT TONIGHT...WITH HIGH PRESSURE SETTLING OVER THE AREA SATURDAY
INTO SATURDAY NIGHT. RELATIVELY COOL CONDITIONS SATURDAY WITH HIGHS
STRUGGLING INTO THE 60S WILL BE FOLLOWED BY CLEAR AND COLD
CONDITIONS SATURDAY NIGHT. THERE IS SOME CONCERN FOR PATCHY
FROST...ESPECIALLY ACROSS THE NORTH...UNDER A LIGHT WIND AND CLEAR
SKY REGIME. HOWEVER NAM/GFS ARE SUGGESTING A BAND OF MID LEVEL
WARM ADVECTION CLOUDS WILL SPREAD EAST ACROSS THE NORTHERN CWA AFTER
MIDNIGHT...WHICH MAY HELP KEEP TEMPS CLOSER TO 40.

A WARMING TREND STILL LOOKS ON TRACK FOR THE WEEK AHEAD AS MID LEVEL
RIDGING TRIES TO BUILD INTO THE REGION. HOWEVER 00Z GFS AND ECMWF
POINT TO A WEAK FRONTAL BOUNDARY DRIFTING INTO THE CWA ON TUESDAY
WHICH MAY HOLD TEMPS DOWN A BIT THEN...AND COULD BRING SOME
SHOWERS/STORM. OTHERWISE DRY WEATHER THROUGH AT LEAST WEDNESDAY
IS EXPECTED UNDER RIDGE INFLUENCE. RIDGE THEN SHIFTS EAST THURSDAY
AS DEEPENING TROUGH BEGINS TO DROP INTO THE PLAINS AND ANOTHER
COLD FRONT PUSHES SOUTH OF THE CWA.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 16/12Z.

LOCAL PROFILERS AND WSR-88D VWP/S SHOWING A BIT STRONGER LOW LEVEL
WINDS AT 925MB FROM 40 TO 50 KTS.  THESE LOW LEVEL WINDS ARE
EXPECTED TO REMAIN STRONG THRU EARLY MORNING...THUS HAVE ADDED LLWS
TO THE TAFS.  STRONG ISENTROPIC LIFT AND THE SURGE OF DEEPER
MOISTURE IS CONTRIBUTING TO THUNDERSTORMS ON THE LEADING EDGE OF THE
LOW LEVEL JET.  SHRA/TSRA EXPECTED TO INCREASE THIS MORNING IN
COVERAGE WITH KOMA/KLNK ON THE NORTHERN EDGE OF THE AREA OF TSRA AND
SHRA FOR KOFK WITH THE APPROACH OF A MID LEVEL TROF. VFR CIGS/VSBYS
WILL BECOME MVFR AND LOCALLY IFR WITH ANY STRONGER TSRA.  ALTHOUGH
THE BULK OF THE PRECIPITATION SHOULD SHIFT EAST THIS
AFTERNOON...LINGERING THETA-E ADVECTION AND MOISTURE WITH THE H85
FNT COULD RESULT IN SOME ADDITIONAL RE-DEVELOPMENT.  MEANWHILE...A
CDFNT IN WRN NEB IS FORECAST PUSH INTO THE KOFK AREA AROUND 18Z AND
THE KOMA/KLNK SITES AROUND 21Z.  SHOULD SEE INCREASING NW WINDS OF
10 TO 20KT WITH IMPROVING CIGS TO VFR BEHIND THE FNT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/ZAPOTOCNY
Hazardous weather outlook, May 15, 4:16 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 AM CDT FRI MAY 15 2009

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050-152330-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-
416 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF THE MORNING. THEN MORE THUNDERSTORMS ARE POSSIBLE
IN THE AFTERNOON AS A COLD FRONT SWINGS THROUGH THE AREA. SEVERE
STORMS ARE NOT EXPECTED...BUT SOME OF THE STRONGER STORMS COULD
PRODUCE SMALL HAIL. THE STORMS SHOULD EXIT THE AREA BY LATE
AFTERNOON AS THE COLD FRONT MOVES SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST IS POSSIBLE IN PARTS OF NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA LATE SATURDAY NIGHT INTO SUNDAY MORNING. AN
UNSEASONABLY COOL HIGH PRESSURE SYSTEM WILL SETTLE INTO THE REGION
BRINGING CLEAR SKIES AND LIGHT WINDS...ALLOWING TEMPERATURES TO
POSSIBLY DROP INTO THE MID AND UPPER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-152330-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-SAUNDERS-DOUGLAS-
SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
NEMAHA-PAWNEE-RICHARDSON-
416 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DURING THE MORNING MAY PRODUCE
SMALL HAIL...ESPECIALLY ACROSS FAR SOUTHEAST NEBRASKA. MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS A
COLD FRONT SWEEPS THROUGH THE AREA. INSTABILITY AND SHEAR WILL BE
MODERATE AT BEST...BUT A FEW STORMS COULD PRODUCE LARGE
HAIL...ESPECIALLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

THE THREAT FOR THUNDERSTORMS WILL END EARLY THIS EVENING AS THE
COLD FRONT MOVES SOUTHEAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND FAR SOUTHWEST
IOWA.

DERGAN

In the hours before

Local storm report, May 15, 8:32 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
832 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             FAIRBURY                40.14N 97.18W
05/15/2009  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

&&

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:44 AM CDTSevere Thunderstorm WarningOAXSaline31 min
May 15, 8:53 AM CDTSevere Thunderstorm WarningOAXGage52 min
May 15, 9:40 AM CDTSevere Thunderstorm WarningOAXOtoe16 min
May 15, 10:01 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson44 min
May 15, 10:43 AM CDTSevere Thunderstorm WarningOAXRichardson37 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby26 min

Nearby

Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.